ISSN 1470-3947 (print)
ISSN 1479-6848 (online)

Searchable abstracts of presentations at key conferences in endocrinology

Published by BioScientifica
Endocrine Abstracts (2010) 22 P851 
|

Drug induced hyperthyroidism (a rare reaction of sorafenib): case report

Dan Peretianu1, Mara Carsote2, Alexandrina Clodeanu1, Dana Cristina Staicu1, Corina Chirita3, Dana Terzea2,4, Valentin Radoi2 & Catalina Poiana2,3

Author affiliations

Introduction: Sorafenib, an orphan medication, is an oral protein kinase inhibitor, used in the treatment of hepatic, advanced renal and breast cancer, or metastatic iodine-refractary thyroid cancer. The drug also inhibits angiogenesis, and VEGF, having a dual effect on the tumor cells as well as on the tumor vasculature.

Aim: We present a case with hyperthyroidism, as adverse effect of the therapy with sorafenib, but with no markers of thyroid autoimmunity or prior hypothyroidism.

Case report: Sixty-six-year-old female patient, coming from non-endemic zone, has a history of hepatic cancer since the last year. The hepatic resection of the fifth lobe was performed. The pathological report revealed carcinoma with clare cells, as well as the imunohistochemistry reaction (positive for OCH1E5, negative for VIM, CROMO, CD10, Ck7 in the tumor cells and positive in the biliary ducts). Five months after the initiation of the therapy with sorafenib (400 mg/day), the patient experienced symptoms of hyperthyroidism. The thyroid parameters revealed: FT4−26.8 pmol/l (normal levels between 12 and 22), TSH-0.044 μUI/ml, and negative anti TSH-receptor, antithyreoglobulin and antithyreoperoxidase antibodies. Therapy with carbimazol 20 mg/day was started while close follow-up of the hepatic function and hematological profile. In case of non-response, a short term stopping of the sorafenib would be advisable. In case of rapid response, the 131radioactive iodine therapies are recommended.

Conclusion: Hyperthyroidism is an extremely rare situation in patients treated with sorafenib. This may be an effect over VEGF, because inhibition of VEGF may lead to thyroiditis, with consequent hyperthyroidism followed by hypothyroidism, but most of the mechanisms are not completely understood. The situation can become more difficult in case of modified liver profile or if the patient already has ordinary hematological reactions as leucopenia, (that is frequently induced by sorafenib) because these interfere with the antithyroid drugs.

This Issue/Conference

Article tools

My recent searches